Heavy Snow, Northern Blue Mountains
- When
- April 1, 11:00 AM PST to April 3, 4:00 AM PST
- Where
- Northern Blue Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.494, -117.976 (the zone’s center; the record gives no point)
A persistent moist upper level trough brought heavy snow to the Blue Mountains between April 1 and April 3. 5).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A persistent moist upper level trough brought heavy snow to the Blue Mountains between April 1 and April 3. Snowfall amounts in inches included Tollgate (18), Milkshakes SnoTel (19.9) and 2 miles east of Meacham (8.5).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 1, 9:40 AM PST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1040 AM PDT WED APR 1 2009
UPDATED AVIATION DISCUSSION
.SHORT TERM...UPDATE...WARM AIR ADVECTION ASSOCIATED WITH THE NEXT
SYSTEM CONTINUES TO MOVE INTO THE REGION. EXPECT SKIES TO BE MOSTLY
CLOUDY WITH AT LEAST MID AND HIGH CLOUDINESS TODAY. AS SUCH WILL
UPDATE SKIES TO MOSTLY CLOUDY FOR ALL ZONES. SHOULD ALSO SEE LIGHT
PRECIP SPREAD OVER MOST OF THE AREA AS WELL...WITH BEST CHANCES
ALONG AND JUST EAST OF THE CASCADE CREST THROUGH THE DAY AND OVER
THE BLUE MOUNTAINS THIS AFTERNOON. SNOW LEVELS WILL GRADUALLY RISE
THROUGH THE DAY...BUT COULD SEE AN INCH OR TWO OVER PORTIONS OF THE
CENTRAL WASHINGTON CASCADE EAST SLOPES BY 11 AM THIS MORNING BEFORE
SNOW LEVELS RISE TO NEAR 3000 FEET. OTHER UPDATES THIS MORNING WERE
TO TWEAK PRECIP WORDING AND TIMING IN SOME ZONES. 90
.LONG TERM...PREVIOUS DISCUSSION...MODELS ARE IN REASONABLY GOOD
AGREEMENT THROUGH THE EARLY PART OF THE LONG TERM PERIOD. FRIDAY
WILL SEE THE AREA UNDER A DEPARTING TROUGH WITH A CHANCE OF RAIN AND
SNOW SHOWERS IN THE MOUNTAINS AND A SLIGHT CHANCE OF RAIN SHOWERS
ELSEWHERE ALTHOUGH THE COLUMBIA BASIN WILL BE DRY. RIDGING WILL
BUILD OVER THE AREA FRIDAY NIGHT THROUGH SUNDAY. DRY AND WARMER
WEATHER IS EXPECTED WITH TEMPERATURES IN THE MID 50S TO LOWER 60S.
THE GFS AND THE ECMWF MODELS DIVERGE AT THIS POINT. THE GFS BRINGS A
TROUGH OUT OF THE GULF OF ALASKA WITH AN UPPER LOW CENTERED OFF THE
WASHINGTON COAST BY SUNDAY NIGHT. THE TROUGH GRADUALLY MOVES WEST
AND OPENS UP TO COVER MUCH OF THE WEST BY TUESDAY. THIS GIVES US A
WET AND SHOWERY PATTERN SUNDAY NIGHT THROUGH TUESDAY. THE GFS THEN
STARTS TO BUILD A RIDGE ON WEDNESDAY. THE ECMWF HAS AN UPPER LOW
ARRIVE AT THE NORTHERN CALIFORNIA COAST SUNDAY NIGHT AND SLOWLY
DRIFT SOUTH THROUGH TUESDAY THEN MOVES ASHORE WEDNESDAY AS ANOTHER
LOW MOVES OUT OF THE GULF OF ALASKA. THIS IS FAR ENOUGH SOUTH OF US
THAT WE REMAIN DRY THROUGH WEDNESDAY. GIVEN THE UNCERTAINTY...
MAINTAINED CURRENT FORECAST THAT FOLLOWED THE GFS WITH SHOWERS
SUNDAY NIGHT THROUGH WEDNESDAY.
&&
.AVIATION...18Z TAFS. CEILINGS ARE LOWERING ACROSS THE AREA AND WILL
RANGE FROM 4-8 THSD FEET AGL OVER THE TAF SITES TODAY AND TONIGHT.
THERE WILL BE PERIODS OF MVFR CONDITIONS WITH LIGHT RAIN AND SNOW.
THE BEST POTENTIAL FOR MVFR WILL BE BETWEEN 06Z-12Z. A FEW SHOWERS
MAY ALSO RESULT IN IFR OR LIFR CONDITIONS...BUT CONFIDENCE IS NOT
HIGH ENOUGH TO INCLUDE IN THE TAFS. SUSTAINED WINDS OF 5-15 KNOTS
ARE FORECAST OVER THE NEXT 24 HOURS WITH BRIEF GUSTS TO 25KT
POSSIBLE. JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 47 37 51 33 / 20 60 60 30
ALW 48 39 53 37 / 20 70 60 30
PSC 53 39 56 37 / 20 40 20 10
YKM 50 33 55 30 / 20 40 20 10
HRI 51 38 55 36 / 20 40 20 20
ELN 48 33 52 31 / 20 50 30 10
RDM 49 31 49 24 / 20 40 40 30
LGD 45 34 47 32 / 20 50 60 40
GCD 44 35 48 30 / 30 50 60 40
DLS 49 38 53 36 / 30 50 40 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM 5 PM PDT THIS AFTERNOON THROUGH LATE
THURSDAY NIGHT FOR ORZ050-502-503.
WA...WINTER STORM WATCH FROM 5 PM PDT THIS AFTERNOON THROUGH LATE
THURSDAY NIGHT FOR WAZ030.
&&
TI:GYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/83/85HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT WED APR 1 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021115-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT WED APR 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
NORTHWEST BLUE MOUNTAINS, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON
A WEATHER DISTURBANCE WILL MOVE INTO THE REGION THIS
AFTERNOON...BRINGING MORE RAIN AND MOUNTAIN SNOW. MODERATE TO HEAVY
SNOW WILL BE POSSIBLE IN THE BLUE MOUNTAINS AND WALLOWA COUNTY. A
WINTER STORM WATCH HAS BEEN ISSUED FOR THESE AREAS. REFER TO NWS
PRODUCT PDXWSWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW THURSDAY
NORTHWEST BLUE MOUNTAINS, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON
MODERATE TO HEAVY SNOWFALL WILL PERSIST IN THE BLUE MOUNTAINS AND
WALLOWA COUNTY THROUGH FRIDAY MORNING. HIGH PRESSURE WILL THEN
RETURN FOR DRY CONDITIONS OVER THE WEEKEND. ANOTHER STORM SYSTEM
WILL MOVE IN ON MONDAY...BRINGING MORE UNSETTLED WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
905 AM PDT WED APR 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM NON-TSTM WND GST 5 ENE WEST VALLEY 46.62N 120.51W
03/31/2009 E45.00 MPH YAKIMA WA TRAINED SPOTTER
ESTIMATED WIND GUSTS 40 TO 45 MPH CAUSING SMALL TREE
BRANCHES TO BREAK OFF AND BLOWING DUST REDUCING
VISIBILITY.
1150 AM NON-TSTM WND GST 5 NE SISTERS 44.34N 121.49W
03/31/2009 M64.00 MPH DESCHUTES OR TRAINED SPOTTER
PEAK GUST TO 64 MPH...SUBSEQUENT GUSTS 50 TO 60
MPH...SUSTAINED AVG 38 MPH FROM WEST. ELEV 3200 FT.
1210 PM NON-TSTM WND GST 2 SSW WARM SPRINGS 44.75N 121.30W
03/31/2009 E50.00 MPH JEFFERSON OR TRAINED SPOTTER
ESTIMATED WIND GUSTS TO 50 MPH...SUSTAINED 30 TO 40 MPH.
ELEV 1650 FT.
1215 PM NON-TSTM WND GST 3 N SISTERS 44.34N 121.54W
03/31/2009 M60.00 MPH DESCHUTES OR TRAINED SPOTTER
PEAK GUST TO 60 MPH...SUSTAINED AVG 40 TO 50 MPH. ELEV
3200 FT.
1218 PM HAIL 9 ENE DAYTON 46.36N 117.80W
03/31/2009 M0.25 INCH COLUMBIA WA TRAINED SPOTTER
ESPOTTER REPORTED 1/4 INCH HAIL...ESTIMATED WIND GUST TO
35 MPH AND LIGHTNING.
1235 PM NON-TSTM WND GST 5 NE SISTERS 44.34N 121.49W
03/31/2009 M72.00 MPH DESCHUTES OR TRAINED SPOTTER
UPDATE...PEAK WIND GUST TO 72 MPH AT 1244 PM...ALSO WIND
GUST TO 69 MPH AT 1235 PM. SOME BLOWING DUST.
1245 PM NON-TSTM WND DMG 2 WNW SISTERS 44.31N 121.59W
03/31/2009 DESCHUTES OR TRAINED SPOTTER
POWER LINES DOWN IN CENTRAL SISTERS.
0100 PM NON-TSTM WND GST 4 E TUMALO 44.15N 121.25W
03/31/2009 E50.00 MPH DESCHUTES OR TRAINED SPOTTER
ESTIMATED WIND GUSTS TO AROUND 50 MPH. ELEV 3380 FT.
0103 PM NON-TSTM WND GST PENDLETON 45.67N 118.82W
03/31/2009 M62.00 MPH UMATILLA OR OFFICIAL NWS OBS
PEAK WIND GUST 62 MPH AT EAST OREGON REGIONAL AIRPORT
SENSOR.
0105 PM DUST STORM 20 WNW PENDLETON 45.78N 119.20W
03/31/2009 UMATILLA OR DEPT OF HIGHWAYS
VISIBILITY REDUCED TO LESS THAN 100 FT IN BLOWING DUST ON
INTERSTATE 84 MILEPOST 186 BETWEEN PENDLETON AND
HERMISTON.
0115 PM NON-TSTM WND GST HELIX 45.85N 118.66W
03/31/2009 M60.00 MPH UMATILLA OR MESONET
MESOWEST STATION IN HELIX RECORDED WIND GUST TO 60 MPH.
0115 PM NON-TSTM WND DMG 3 S HERMISTON 45.79N 119.28W
03/31/2009 UMATILLA OR PUBLIC
POWER POLES AND LINES DOWN ON FEEDVILLE ROAD BETWEEN
HERMISTON AND STANFIELD.
0130 PM NON-TSTM WND DMG 1 NE PENDLETON 45.68N 118.81W
03/31/2009 UMATILLA OR PUBLIC
GUSTS TO 73 MPH WERE OBSERVED...ALONG WITH SOME ROOF
DAMAGE.
0145 PM NON-TSTM WND GST 24 SSE VANTAGE 46.64N 119.73W
03/31/2009 M58.00 MPH GRANT WA MESONET
VERNITA BRIDGE SENSOR ON HANFORD REACH REPORTED PEAK WIND
GUST 58 MPH.
0200 PM NON-TSTM WND GST 5 WNW RUGGS 45.29N 119.78W
03/31/2009 M63.00 MPH MORROW OR TRAINED SPOTTER
RECORDED A GUST OF 63 MPH BETWEEN 2 AND 3 PM THIS
AFTERNOON. ELEVATION 2400 FT.
0200 PM NON-TSTM WND GST SHANIKO 45.00N 120.75W
03/31/2009 M61.00 MPH WASCO OR DEPT OF HIGHWAYS
DEPT OF HIGHWAY SENSOR MEASURED 61 MPH GUST...SUSTAINED
50 MPH FROM WEST
0204 PM NON-TSTM WND GST 5 NE SISTERS 44.34N 121.49W
03/31/2009 M75.00 MPH DESCHUTES OR TRAINED SPOTTER
PEAK WIND GUST OF 75 MPH RECORDED AT 204 PM. SUSTAINED
AVERAGE 50 MPH. SOME TREE LIMBS DOWN LOCALLY...ALSO
BLOWING DUST ON HWY 20.
0215 PM HAIL 1 WSW LA GRANDE 45.32N 118.10W
03/31/2009 M0.25 INCH UNION OR PUBLIC
COCORAHS OBSERVER REPORTED HAIL SHOWER FOR 30
MINUTES...LARGEST SIZE 1/4 INCH.
0225 PM NON-TSTM WND GST HELIX 45.85N 118.66W
03/31/2009 M61.00 MPH UMATILLA OR MESONET
MESOWEST SENSOR IN HELIX RECORDED WIND GUST OF 61 MPH.
0245 PM NON-TSTM WND GST 2 NNE IONE 45.52N 119.81W
03/31/2009 M56.00 MPH MORROW OR TRAINED SPOTTER
PEAK WIND GUST AT 56 MPH...SUSTAINED WIND AT 39 MPH. SOME
BLOWING DUST. ELEV 1400 FT.
0327 PM NON-TSTM WND GST 12 SSW PINE GROVE 44.96N 121.50W
03/31/2009 M61.00 MPH WASCO OR MESONET
HEHE BUTTE RAWS SENSOR REPORTED 60 MPH WIND GUST. ELEV
2640 FT.
0348 PM NON-TSTM WND GST 8 NNW CLARNO 45.03N 120.54W
03/31/2009 M65.00 MPH WASCO OR MESONET
NORTH POLE RIDGE RAWS SENSOR REPORTED SUSTAINED WEST WIND
AT 42 MPH WITH PEAK GUST TO 65 MPH.
0400 PM NON-TSTM WND GST 3 N SISTERS 44.34N 121.54W
03/31/2009 E70.00 MPH DESCHUTES OR TRAINED SPOTTER
ESTIMATED WIND GUSTS OF 70 PLUS MPH WITH SMALL PINE
BRANCHES BREAKING OFF BUT NO OTHER DAMAGE. TREES ARE
BENDING ABOUT 45 DEGREES WITH THE HIGHER GUSTS.
&&
MJOHNSONThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162716.